Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 92, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 5, 2024, 1:49 PM EDT for Erie County, Genesee County, Wyoming County, New York. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2024, 1:49 PM EDT (17:49 UTC)
- Expired
- Aug 5, 2024, 2:08 PM EDT
- In force
- 19 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Erie County, NY, Genesee County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 40 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 1:21 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
090 WUUS51 KBUF 051749 SVRBUF NYC029-037-121-051845- /O.NEW.KBUF.SV.W.0092.240805T1749Z-240805T1845Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Buffalo NY 149 PM EDT Mon Aug 5 2024 The National Weather Service in Buffalo has issued a * Severe Thunderstorm Warning for... Wyoming County in western New York... East central Erie County in western New York... Southern Genesee County in western New York... * Until 245 PM EDT. * At 149 PM EDT, a severe thunderstorm was located over Bennington, or near Darien Lakes State Park, moving east at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Darien Lakes State Park, Letchworth State Park, Perry, Warsaw, Bennington, Alden, Attica, Pavilion, Varysburg, and Sheldon. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4271 7851 4293 7852 4290 7796 4259 7803 TIME...MOT...LOC 1749Z 271DEG 22KT 4283 7844 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ EAJ
1 follow-up statement
130 WWUS51 KBUF 051808 SVSBUF Severe Weather Statement National Weather Service Buffalo NY 208 PM EDT Mon Aug 5 2024 NYC029-037-121-051818- /O.CAN.KBUF.SV.W.0092.000000T0000Z-240805T1845Z/ Wyoming NY-Erie NY-Genesee NY- 208 PM EDT Mon Aug 5 2024 ...THE SEVERE THUNDERSTORM WARNING FOR WYOMING...EAST CENTRAL ERIE AND SOUTHERN GENESEE COUNTIES IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. A Severe Thunderstorm Watch remains in effect until 800 PM EDT for western New York. && LAT...LON 4271 7851 4293 7852 4290 7796 4259 7803 TIME...MOT...LOC 1805Z 271DEG 22KT 4283 7828 $$ EAJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:34 AM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 5, 10:34 AM EDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1034 AM EDT Mon Aug 5 2024 .SYNOPSIS... A cold front slowly pushing southwards across our region today will generate some showers and thunderstorms...some of which could become strong to severe. The greatest risk for damaging winds and hail will come this afternoon across the Finger Lakes region and portions of the western Southern Tier. Cooler...more comfortable conditions then follow the front through at least Thursday. && .NEAR TERM /THROUGH TUESDAY/... Regional radar shows numerous showers across Lake Ontario and the eastern Lake Ontario region this morning. A west to east oriented outflow boundary is located across the Niagara Frontier and will likely be a zone of convection later today. A strong surface inversion remains in place per the 12z BUF sounding. Surface heating will need to overcome this prior to convection starting today. A wavy frontal boundary north of Lake Ontario this morning will gradually push south through our region during the course this afternoon. While all of the forecast area will have at least a chance for some showers and thunderstorms as a result of the approaching/passing front...the area of concern will be across the Finger Lakes and portions of the western Southern Tier where a wealth of sunshine this morning will allow for significant destabilization. A general west to northwest flow will be in place abv 10kft...and this scenario is notorious across the Lower Great Lakes for supporting severe weather. This is due to the increased directional shear...which in this case will be accompanied by a modest 30kt low level jet. The combined kinematics will lead to bulk shear values averaging 40 kts across our forecast area...with slightly higher values possible from the Finger Lakes eastward. This amount of shear will allow for the convection to become organized...initially favoring some supercells then convective clusters that should form into at least broken lines. The greatest severe weather risk will come from damaging straight line winds...and possibly some larger hail as the mid level lapse rates steepen later in the day. All of this has led the Storm Prediction Center (SPC) to highlight a slight risk area for severe weather for much of our forecast area... specifically the Finger Lakes region and portions of the western Southern Tier. There could be two distinct waves of thunderstorms today. The first would come later this morning and midday...then a period of more significant convection during the mid and late afternoon. Otherwise today will be warm and moderately humid and temperatures topping out in the low to mid 80s. Showers and thunderstorms focused south of Buffalo and Rochester early this evening will then rapidly taper off and end with the loss of diurnal heating...and the removal of synoptic forcing from the passing front which will be in the process of exiting south across Pennsylvania. While most if not all of the pcpn should be done by midnight or so...a fair amount of cloud cover should persist. On Tuesday...the cold front that moved through on Monday will be stalled to our south...basically stretching from Ohio eastward along the Mason Dixon line. Additional shortwave energy tracking by to the north of this boundary and in an area of increased baroclinicity will support a swath of widespread showers and possible thunderstorms that will be focused from our western Southern Tier to the central parts of Ohio and Pennsylvania. While little if any rain will fall over the North country...forecast rainfall amounts will range from a tenth of an inch or less across the counties lining the south shore of Lake Ontario to nearly a quarter inch across the western Southern Tier. All in all though...a cloudy and cooler day with temperatures peaking in the low to mid 70s for most areas. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... A shortwave trough over the forecast area Tuesday evening will quickly jog east to New England Tuesday night. This will serve to shunt the frontal boundary and associated lingering convection south of Lake Ontario further into PA overnight with sharply decreasing chances for showers and thunderstorms from south to north. Clearing skies and 850H temps dipping to around +10C overnight behind the boundary will make for the coolest night we have seen in at least a couple of weeks, with lows well into the 50s areawide...A few readings in the upper 40s possible across the hilltops. A stretch of cooler, quieter, and less humid weather expected Wednesday through Thursday as Canadian high pressure builds southeast across the Great Lakes. The frontal boundary will remain stalled to our south across PA Wednesday and then slowly begin to shift back northward as a warm front Thursday, which could ultimately lead to a stray shower or two across the Southern Tier either day. For areas further north, expect mostly sunny skies and a fresh northeasterly breeze. Temperatures will mostly range in the 70s areawide by the afternoon hours both days, dipping back into the 50s Wednesday night. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... Heading towards the end of the work week...A pair of upper-level shortwave troughs will pivot southward across central Canada, followed by a deeper mid-latitude trough as the remnants of TC Debby slowly climb up the Mid-Atlantic coast. Forecast confidence remains low as long range guidance continues to struggle to come to a strong consensus on the evolution of these features, especially as they begin to more strongly interact over the weekend. A plume of moisture over the western Atlantic looks to be advected poleward by the deep anticyclonic rotation around TC Debby, which combined with the equatorward-entrance region of an incoming 200mb jet could provide the fuel and forcing necessary for a PRE (Predecessor Rain Event) being hinted at by deterministic guidance between Friday and Saturday across the Northeast. While the axis of heavy rainfall associated with this potential feature remains in question, at this juncture the incoming mid-latitude trough from the west should hold the deeper moisture and greater forcing to our east. With uncertainties in track, timing and overall evolution of TC Debby's remnants in mind, will hold onto broad-brushed 20-40% PoPs Thursday night through Saturday, with the greater threat for showers and thunderstorms during this timeframe from the Genesee Valley eastward. A lull in the shower activity is then expected Saturday night into Sunday, before renewed chances for convection arise by Sunday afternoon. Temperatures this period will average within a few degrees of normal for early/mid August, being a bit warmer Thursday and Friday before the incoming trough lowers temps again for Saturday through Sunday. This translates to highs in the 70s to low 80s, and lows mainly in the 50s to low 60s. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... A slow moving cold front will approach and eventually pass through our region today. VFR conditions will dominate the day...but MVFR conditions will be found in the heavier showers and thunderstorms during the midday and afternoon. The convection could be strong to severe across the Finger Lakes region and western Southern Tier after 18z. Showers and weakening thunderstorms will taper off and end from north to south early tonight. While this will leave mainly VFR weather for the busier TAF sites...cigs are forecast to drop to between 700-1500 ft for much of the Finger Lakes and western Southern Tier. MVFR cigs will be likely most elsewhere from 06 to 12z. Outlook... Tuesday...VFR/MVFR with a chance of showers and thunderstorms. Wednesday...Mainly VFR. Thursday...VFR/MVFR with a slight chance of an afternoon shower or a thunderstorm. Friday...VFR/MVFR with a chance of showers or a thunderstorm. && .MARINE... A slow moving cold front will settle south across the region today. This will encourage southwest winds to freshen somewhat on Lake Erie...while light to gentle winds will be in place on Lake Ontario. Waters will become choppy on the east end of Lake Erie in the process...yet conditions should remain below small craft advisory criteria. The main concern today will be convection that precedes/ accompanies the aforementioned cold front. Mariners should be wary of special marine warnings for this convection. Moderate breezes in the wake of the front will veer to the north and northeast tonight. Gentle to moderate northeasterlies will then remain in place throughout the region on Tuesday. This could lead to choppy conditions on Lake Ontario for sites west of Irondequoit Bay. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...HSK/RSH SHORT TERM...PP LONG TERM...PP AVIATION...RSH MARINE...RSH
Hazardous weather outlook, Aug 5, 5:23 AM EDT, 8 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 523 AM EDT Mon Aug 5 2024 NYZ001>008-010>014-019>021-085-060930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 523 AM EDT Mon Aug 5 2024 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. A slow moving cold front will generate some thunderstorms today that contain strong to potentially damaging wind gusts. The storms could also include some hail. The greatest risk for severe weather will be found this afternoon across the Finger Lakes region and in parts of the western Southern Tier. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-060930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 523 AM EDT Mon Aug 5 2024 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 5, 11:32 AM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1132 AM EDT Mon Aug 5 2024
NYZ001-010>012-051615-
Wyoming NY-Genesee NY-Niagara NY-Northern Erie NY-
1132 AM EDT Mon Aug 5 2024
...A STRONG THUNDERSTORM WILL IMPACT THE BUFFALO METRO AREA THROUGH
1215 PM EDT...
At 1132 AM EDT, Doppler radar was tracking a strong thunderstorm near
Williamsville, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Kenmore, Depew, Tonawanda, Amherst, Lancaster, Williamsville, Darien
Lakes State Park, Grand Island, Elma, Marilla, Pembroke, Akron, Erie
Basin Marina, Small Boat Harbor, and Alden.
This includes Interstate 90 between exits 48A and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4312 7840 4282 7840 4283 7848 4283 7854
4284 7892 4287 7892 4289 7891 4292 7890
4295 7892 4296 7894 4304 7896
TIME...MOT...LOC 1532Z 264DEG 23KT 4295 7881
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ApffelLocal storm report, Aug 5, 1:39 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
139 PM EDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Rain 2 W West Seneca 42.84N 78.79W
08/05/2024 M1.70 Inch Erie NY Cocorahs
Rainfall from noon to 115 pm.
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:44 AM EDT | Special Marine Warning | BUF | 61 min | |
| Aug 5, 11:32 AM EDT | Special Weather Statement | BUF | Erie | 43 min |
| Aug 5, 11:43 AM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Orleans | 47 min |
| Aug 5, 12:22 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Monroe, Orleans | 53 min |
| Aug 5, 12:30 PM EDT | Special Marine Warning | BUF | 30 min | |
| Aug 5, 1:07 PM EDT | Severe Thunderstorm Warning | BUF | Erie | 53 min |
| Aug 5, 1:35 PM EDT | Flash Flood Warning | BUF | Erie | 2 hr |
| Aug 5, 2:05 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 55 min |
| Aug 5, 2:58 PM EDT | Special Marine Warning | BUF | 62 min | |
| Aug 5, 3:00 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Wyoming | 60 min |
| Aug 5, 3:26 PM EDT | Special Marine Warning | BUF | 94 min | |
| Aug 5, 3:42 PM EDT | Flash Flood Warning | BUF | Erie, Genesee | 4 hr |
| Aug 5, 4:21 PM EDT | Special Marine Warning | BUF | 54 min | |
| Aug 5, 4:40 PM EDT | Special Weather Statement | BUF | Genesee | 50 min |
| Aug 5, 4:44 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Wyoming | 48 min |
| Aug 5, 5:18 PM EDT | Special Weather Statement | BUF | Niagara | 42 min |
| Aug 5, 5:18 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Ontario, Wyoming | 57 min |
| Aug 5, 5:23 PM EDT | Special Marine Warning | BUF | 67 min | |
| Aug 5, 5:47 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Niagara, Orleans | 58 min |
| Aug 5, 6:22 PM EDT | Special Marine Warning | BUF | 53 min | |
| Aug 5, 7:15 PM EDT | Special Marine Warning | BUF | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.